Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 189, NWS Dodge City, KS

July 21, 2025Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2025, 6:39 PM CDT for Ellis County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2025, 6:39 PM CDT (23:39 UTC)
Expired
Jul 21, 2025, 7:45 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:35 PM CDT, 4 hours 4 minutes earlier. Its key messages:

  • Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees.
  • Dry weather will prevail through Tuesday with continued very hot afternoons.
  • Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph.
  • Shower and thunderstorm chances expected to improve some Wednesday and Thursday.
  • A significant heat wave is expected next weekend and next week.
Area forecast discussion, Jul 21, 2:35 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
235 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- Heat advisory in effect for eastern zones Monday afternoon,
  with heat index values of 103 to 109 degrees.

- Dry weather will prevail through Tuesday with continued very
  hot afternoons.

- Stronger south winds Tuesday, averaging 20 to 30 mph with
  gusts to 40 mph.

- Shower and thunderstorm chances expected to improve some
  Wednesday and Thursday.

- A significant heat wave is expected next weekend and next
  week.

&&

.UPDATE...
Issued at 232 PM CDT Mon Jul 21 2025

Temperatures in the mid to upper 90s with dew points in the 70s
have combined to result in heat index values of 105-110 along
the entire Route 283 corridor and therefore a Heat Advisory was
introduced in Ness, Hodgeman, and Ford Counties until 7 PM CDT.

&&

.DISCUSSION...
Issued at 200 PM CDT Mon Jul 21 2025

Midday surface analysis and satellite imagery depicted a clear
sky over SW KS, and light and variable surface winds. Winds will
trend southerly and increase this afternoon in response to lee
troughing, gusting 25-30 mph. The heat will continue, with heat
advisory criteria (heat index 105+) again expected across
eastern zones this afternoon. Thunderstorm potential is again
muddled with uncertainty. Full sunshine and dewpoints in the
mid to upper 60s will again yield strong instability, with
CAPE > 3000 J/kg. Finding a forcing mechanism is difficult,
but several CAM solutions and 12z NAM suggest development south
of DDC 4-7 pm. High based multicells over a very hot boundary
layer will be capable of outflow wind gusts of 50-60 mph. Added
20%/slight pops to the forecast into this evening, but a strong
capping inversion aloft will greatly limit coverage.

Models show minor cooling on Tuesday, with 850 mb temperatures
trimming down 1-2C, and 500 mb heights eroding a notch. It will
be hard to tell the difference, but most locations should be
1-2 degrees less hot Tuesday. Guidance also suggests slightly
drier dewpoints compared to recently, in the lower 60s Tuesday
afternoon. This may be a model artifact and not based on
reality, as moist soils and green vegetation/evapotranspiration
will still be placing moisture into the boundary layer. With the
lower dewpoints, current grids show most of the eastern zones
falling short of heat advisory criteria Tuesday (100-104, as
opposed to 105-109). Not planning on a heat advisory for
Tuesday, but this will need to be revisited. The difference
that will be more noticeable will be an increased south wind,
averaging 20-30 mph as lee troughing deepens to 997 mb over NE
Colorado. Wind grids Tuesday follow the 90% ile of the NBM, or
close to 12z MAV guidance. Tuesday's forecast is dry, given less
moisture/instability, but did notice 12z NAM solution with a
shortwave generating storms across western zones Tuesday
afternoon. This is an outlier solution, so was ignored for now.

Models show some more minor cooling Wednesday, with afternoon
temperatures more restricted to the mid 90s. Apparent
temperature grids for the eastern zones are well below heat
advisory criteria, and a heat advisory is not expected to be
required Wednesday. South winds will be strong, stronger than
what the NBM suggests, averaging 20-30 mph with higher gusts.
NBM pops for showers and thunderstorms remain in the chance
category Wednesday and Thursday evenings as the monsoonal
moisture plume shifts eastward onto the plains for a couple
days.

One more day with a small chance of a thunderstorm Friday.
After that, strong midlevel ridging will build rapidly over the
plains, with global models in agreement with a 600 dm, 500 mb
high over/near SW KS early next week. This will end all rain
chances completely this weekend and next week, and send
afternoon temperatures soaring. NBM high temperature grids are
already in the 100-104 range Sunday/Monday, and this is likely
not hot enough. A significant heat wave appears probable, and
we will begin messaging these impacts. CPC continues with much
above normal temperatures in their 6-10 and 8-14 day outlooks
through the end of July into early August.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM CDT Mon Jul 21 2025

VFR will continue through this TAF cycle. South winds will gust
23-27 kts at all airports through 00z Tue. Isolated
thunderstorms are again possible during the 21z Mon - 06z Tue
time frame, but coverage will be limited, with no confidence
of impacts at the airports, so again kept this set of TAFs dry.
Stronger south winds are expected after 15z Tue, gusting near
30 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ030-031-045-
046-064>066-078>081-088>090.

&&

UPDATE...Bennett
DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 21, 2:36 AM CDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
236 AM CDT Mon Jul 21 2025

KSZ030-031-043>046-061>066-074>081-084>090-220745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
236 AM CDT Mon Jul 21 2025 /136 AM MDT Mon Jul 21 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A heat advisory is in effect for our eastern counties this
afternoon. See the latest heat messages for the latest
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances increase Wednesday and Thursday. It is too
early to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 21, 5:34 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
534 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             WaKeeney                39.03N 99.88W
07/21/2025  M1.00 Inch       Trego              KS   Public

&&

RCB
Local storm report, Jul 21, 5:49 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
549 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     Protection              37.20N 99.48W
07/21/2025                   Comanche           KS   Emergency Mngr

            Emergency management report tree damage just
            north of Protection.

&&

RCB
Special weather statement, Jul 21, 6:12 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
612 PM CDT Mon Jul 21 2025

KSZ089-212345-
Comanche KS-
612 PM CDT Mon Jul 21 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COMANCHE COUNTY
THROUGH 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Lake Coldwater, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Coldwater and Lake Coldwater around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 9923 3719 9942 3738 9940 3738 9910
TIME...MOT...LOC 2312Z 190DEG 12KT 3724 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jul 21, 6:24 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
624 PM CDT Mon Jul 21 2025

KSZ030-220000-
Trego KS-
624 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer. This thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9989 3895 10003 3897 10015 3913 10015
TIME...MOT...LOC 2324Z 244DEG 4KT 3901 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT
Local storm report, Jul 21, 6:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
633 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tstm Wnd Gst     Coldwater               37.27N 99.33W
07/21/2025  M78 MPH          Comanche           KS   Mesonet

            Ambient wind measuring station reported 78
            mph gusts.

&&

MR
Local storm report, Jul 21, 6:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
634 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             2 SE Collyer            39.02N 100.09W
07/21/2025  M1.00 Inch       Trego              KS   Public

&&

RCB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:18 PM CDTSpecial Weather StatementDDCClark27 min
Jul 21, 4:43 PM CDTSpecial Weather StatementDDCTrego47 min
Jul 21, 4:50 PM CDTSpecial Weather StatementDDCClark40 min
Jul 21, 5:14 PM CDTSpecial Weather StatementDDCComanche46 min
Jul 21, 5:20 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa40 min
Jul 21, 5:26 PM CDTSpecial Weather StatementDDCTrego34 min
Jul 21, 5:29 PM CDTSpecial Weather StatementDDCClark46 min
Jul 21, 5:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego24 min
Jul 21, 5:42 PM CDTSevere Thunderstorm WarningDDCTrego48 min
Jul 21, 5:52 PM CDTSevere Thunderstorm WarningDDCClark, Comanche38 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningDDCEllis38 min
Jul 21, 6:12 PM CDTSpecial Weather StatementDDCComanche33 min
Jul 21, 6:18 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa42 min
Jul 21, 6:23 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
Jul 21, 6:24 PM CDTSpecial Weather StatementDDCTrego36 min
Jul 21, 6:54 PM CDTAreal Flood AdvisoryDDCClark, Comanche3 hr
Jul 21, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCComanche19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.